Colorado, 2024

Hail and Damaging Wind in Colorado, May 18, 2024

May 18, 2024 · NWS PUB · 2 events in 2 counties and zones

An ample amount of mid-level moisture and effective bulk shear produced a couple of severe storms over the lower Arkansas River Valley area by later in the evening, which resulted in strong outflow winds of nearly 75 mph and hail up to an inch in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An ample amount of mid-level moisture and effective bulk shear produced a couple of severe storms over the lower Arkansas River Valley area by later in the evening, which resulted in strong outflow winds of nearly 75 mph and hail up to an inch in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 4:20 PM MST, 3 hours 33 minutes earlier. Its key messages:

  • A few strong/severe storms possible this afternoon over the plains.
  • Strong to severe storms possible once again over the far eastern plains tomorrow afternoon.
  • Warm, dry, and windy for Monday, with isolated thunderstorms favoring the higher terrain and far eastern plains.
  • Better chance for showers and thunderstorms Tuesday through Tuesday night.
Area forecast discussion, May 18, 4:20 PM MST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
520 PM MDT Sat May 18 2024

.KEY MESSAGES...

- A few strong/severe storms possible this afternoon over the
  plains.

- Strong to severe storms possible once again over the far
  eastern plains tomorrow afternoon.

- Warm, dry, and windy for Monday, with isolated thunderstorms
  favoring the higher terrain and far eastern plains.

- Better chance for showers and thunderstorms Tuesday through
  Tuesday night.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 155 PM MDT Sat May 18 2024

Currently...

Scattered showers and thunderstorms were located in the Pikes Peak
region and extended southwest into Fremont county. Another line of
convection was noted over the central mtns. Shear was quite
favorable over the I-25 corridor with the stout SE winds in place
over the mid level westerlies, but CAPE values were running about
500 J/kg. Some weak rotation was noted with the cells up in far
northern El Paso county.

Rest of today into tonight...

Main concern for stronger storms in the short term will generally be
north of Pueblo to Springfield CO line. Best CAPE will be over Kiowa
county later this afternoon into the evening hours and overall best
chance of a severe storm getting going will be over Kiowa county
region, later this evening. Activity is likely to clear all of the
region by the mid to late evening hours.

Otherwise, anticipate clear skies later tonight with mid temps
around 50F tomorrow morning plains, 40s valleys and 30 and 40s mtns.

Tomorrow...

Main forcing tomorrow will move across the region relatively early,
and likewise the best chance for stronger storms will be over the
far eastern plains during the mid afternoon (2-4 pm) time frame. SPC
currently has slight risk up the the KS/CO border and cannot argue
with this. Over the remainder of the region a few high based storms
will be possible with the main concern being some gusty winds.
Otherwise it will be quite warm tomorrow as breezy west to southwest
surface winds will be in place, and with downslope in place, it will
get warm. Expect highs around 90F along the KS border with mid to
upper 80s over the rest of the plains. winds will be in the 15-20
mph range with G25-35kt, with stronger winds in the mtns.

The only fire weather zone with fuels favorable for critical fire
behavior is zone 225 (Southern Mtns), however min RH values will
only be at around 15% so no fire wx high lights anticipated at this
time. \/Hodanish

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 155 PM MDT Sat May 18 2024

Sunday night through Monday...Upper trough of low pressure over the
Pacific NW will begin to strengthen and push east into the Rocky Mt
region, increasing southwest flow aloft across the Four Corners and
CO. This will provide for a very mild night Sunday night and warming
temps on Monday, but increasing mid and high level moisture will
mean an increase in cloud cover through the day from the west as
well as isolated to scattered convection initiating over the higher
terrain by midday Mon. In addition, though dry downsloping air will
push east across the plains during the afternoon, models are
indicating some low level moisture seeping back into the far eastern
plains during the morning. This should provide the fuel for isolated
storm development during the afternoon for a few hours before the
dry air overcomes. As for fire weather concerns, weather parameters
are there for portions of the forecast area but latest fuels info
indicates green up underway so no firewx highlights at this time. As
for temps, plan on highs Mon in the 70s for the high valleys and mid
70s to mid 80s for the plains.

Tuesday and Wednesday...Upper trough crosses the Rocky Mt region
Tue, bringing a quick 1 to 3 inches of new snow to the central mts
as well as slightly cooler temps and shower chances to the plains
thanks to a midday cold front. All of the higher terrain will likely
see some light snow, but the central mts and the Pikes Peak region
will see the most since the positions of this upper system will
favor the northern half of the state. Plan on scattered showers and
isolated thunderstorms across the eastern plains Tue afternoon and
evening, then lingering llvl moisture sparking isolated convection
again on Wed. Both days will be slightly cooler, with highs in the
60s for the high valleys, and upper 60s to upper 70s for the plains.

Thursday through Saturday...Long range models indicate that another
Pacific low pressure system will gather strength Thu, then push
across the Rockies Fri and Sat. There is some disagreement on how
far south this system will dip, with the extended procedure
currently siding with a more northern track which will keep the
forecast area under dry and warm west to southwest flow with just
some isolated convection possibilities. Plan on highs all three days
in the mid 60s to around 70F for the high valleys, and mid 70s to
mid 80s for the plains. Moore

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 515 PM MDT Sat May 18 2024

At KCOS and KPUB, will carry vcts until 02z at both sites, and
would expect brief periods of strong and erratic outflow winds
gusting to 40 kts at times. Storms then end after 02z with VFR
conditions overnight and through the day Sun. S-SW winds will
strengthen Sun after 18z, with some gusts over 20 kts at KCOS
through the afternoon. At KALS, VFR the next 24 hrs. SW winds
will diminish this evening, the reappear 17z-18z Sun, with
gusts to 25 kts.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...HODANISH
LONG TERM...MOORE
AVIATION...PETERSEN
Hazardous weather outlook, May 18, 10:33 AM MST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1133 AM MDT Sat May 18 2024

COZ058>089-093>099-191745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1133 AM MDT Sat May 18 2024

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will form over the mountains early this
afternoon with most of the activity occurring north of highway 50.
The thunderstorm activity will then move east and move across the
greater Pikes Peak region during the mid to late afternoon time
period. The storms will then continue to move across the far
eastern plains this evening, with most of the activity remaining
north of a line from La junta to Springfield.

Strong gusty winds of 45 to 55 mph will be possible, with local
gusts to 60 mph possible, especially over the far eastern plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated thunderstorms, a few possibly severe, are possible
across the eastern plains Sunday, and again on Monday. Additional
showers and thunderstorms are expected across portions of the
higher terrain and plains Tuesday and Tuesday night. Snowfall
across the higher terrain will be minor, with the risk of severe
weather anticipated to be low at this time.

Periods of warm, dry, and windy conditions are expected next
week. At this time, highest confidence for these conditions to
occur is on Sunday and again Monday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over portions of the region.

34/34

In the hours before

Special weather statement, May 18, 6:00 PM MST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Pueblo CO
700 PM MDT Sat May 18 2024

COZ086-089-190130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
700 PM MDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN CROWLEY AND NORTHEASTERN
PUEBLO COUNTIES THROUGH 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Crowley, or 30 miles east of Pueblo Airport,
moving northeast at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Ordway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3817 10399 3833 10408 3849 10378 3825 10363
TIME...MOT...LOC 0100Z 245DEG 14KT 3829 10395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

mw
Special weather statement, May 18, 6:08 PM MST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Pueblo CO
708 PM MDT Sat May 18 2024

COZ097>099-190145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
708 PM MDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 745 PM
MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 21
miles west of Two Buttes Reservoir, or 29 miles southwest of Lamar,
moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central
Prowers, northwestern Baca and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3764 10295 3775 10308 3808 10282 3785 10254
TIME...MOT...LOC 0108Z 223DEG 31KT 3776 10296

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, May 18, 6:16 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
716 PM MDT Sat May 18 2024

COZ097>099-190145-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
716 PM MDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS...
NORTHWESTERN BACA AND SOUTHEASTERN BENT COUNTIES THROUGH 745 PM
MDT...

At 715 PM MDT, Doppler radar was tracking a strong thunderstorm near
Pritchett, or 15 miles west of Springfield, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 10290 3747 10303 3773 10267 3747 10247
TIME...MOT...LOC 0115Z 235DEG 19KT 3744 10289

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

mw
Special weather statement, May 18, 7:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Pueblo CO
805 PM MDT Sat May 18 2024

COZ097-098-190230-
Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO-
805 PM MDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN PROWERS AND
SOUTHEASTERN BENT COUNTIES THROUGH 830 PM MDT...

At 804 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Two Buttes Reservoir, or 17 miles south of Lamar,
moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Prowers and southeastern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3770 10266 3786 10276 3793 10260 3807 10241
      3786 10228
TIME...MOT...LOC 0204Z 236DEG 20KT 3784 10266

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, May 18, 7:11 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
811 PM MDT Sat May 18 2024

COZ089-095-097-190245-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-
811 PM MDT Sat May 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN KIOWA...NORTHEASTERN
CROWLEY AND NORTHWESTERN BENT COUNTIES THROUGH 845 PM MDT...

At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 27 miles north of North La Junta, moving northeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Haswell, Arlington, and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3833 10297 3825 10332 3833 10353 3850 10356
      3852 10354 3852 10351 3853 10350 3853 10317
      3861 10317 3861 10311 3859 10305
TIME...MOT...LOC 0211Z 205DEG 27KT 3836 10338

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

mw
Special weather statement, May 18, 7:42 PM MST, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
842 PM MDT Sat May 18 2024

COZ095>097-190315-
Las Animas Vicinity/Bent County CO-Western Kiowa County CO-
Eastern Kiowa County CO-
842 PM MDT Sat May 18 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN KIOWA AND NORTH CENTRAL
BENT COUNTIES THROUGH 915 PM MDT...

At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Wild Horse Point to near
Arlington to 10 miles east of Blue Lake. Movement was northeast at 25
mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Eads, Haswell, and Blue Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3819 10302 3831 10329 3852 10343 3853 10317
      3861 10317 3861 10290 3860 10261
TIME...MOT...LOC 0242Z 212DEG 23KT 3857 10338 3837 10325 3828 10306

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

mw

The radar

The Pueblo radar (KPUX), 74 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Otero

When
May 18, 7:53 PM MST
Where
Otero County, (Lhx)la Junta Arpt
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.520

Measured via the ASOS station (KLHX) airport.

Hail, Prowers

When
May 18, 7:54 PM MST
Where
Prowers County, 2.97 mi SSW of Wiley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.110, -102.740

Hail of 1 inch in diameter was reported by a storm chaser via social media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1185641, 1185638.